The interactions between these two medications is serious as stated in the following:
sertraline ↔ duloxetine
Applies to: Zoloft (sertraline), Cymbalta (duloxetine)
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and tryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures.
Therefore, it is not recommended that these two medications be administered together because of the rare but serious serotonin syndrome. If you are weaning off one while starting the other, you should be ok for a short time.
Has the doctor prescribed these two meds together? If you are taking these two meds, please be careful and pay attention to the symptoms of serotonin syndrome. If you develop any of these, please contact the doctor immediately.
I've been taking them together for years and have never had a problem. According to my pharmacist, there are no negative interactions between the two medications. Of course, you can always had a side effect so watch out for those. If you have any of the side effects, stop taking the medication and see your doctor.
I personally would be afraid to take them together because they both, by themselves are powerful anti depressants. I would take either one of them with Abilify or Lamictal because these drugs are designed to work with and improve the performance of your anti depressant..They both help stabilize mood. I would not take anything without consulting a licensed psychiatrist.
Hi, Bennie -
I've actuallly been prescribed both Cymbalta and Zoloft over the years, but never simultaneously, so I can't comment on personal experience I've had with potential interactions with the two. But thus far, you've gotten some really great advice from those who have already responded to your question. I would just like to add one important note: You need to ask your doctor who is prescribing the two drugs, assuming it is the same doctor who is doing this. If this is not the case, however, you need to discuss the situation with BOTH the doctor prescribing (or about to prescribe) Cymbalta, AND the doctor prescribing (or about to prescribe) Zoloft. For an added measure of safety/peace of mind, also take the matter up with a trusted pharmacist, as was suggested by another respondent.
If you happen to be seeing more than one doctor (like a specialist in addition to your family doctor or internist), NEVER KEEP ANY ONE DOCTOR IN THE DARK WITH RESPECT TO WHAT ANOTHER DOCTOR IS PRESCRIBING - whether it involves prescription drugs or over-the-counter medications. I currently see six doctors (my primary plus five specialists) on a regular basis, and have what I believe is an excellent safegaurd that helps prevent unwanted drug interactions, among other things: I keep an up-to-date list of all my medications (names, doses, frequencies, method of administration), prescription and OTC (I only take the latter when instructed by a doctor - I don't play around with these on my own), saved as a document on my hard drive that also includes information about WHO is prescribing it and THE REASON it is being prescribed/recommended. Whenever there is a change to this list, I immediately send an updated copy of it to all six, whether they are prescribing medications for me or not. Having this information readily available is also great if you wind up in the hospital, or start seeing a new doctor.
Perhaps this is a bit more information than you were asking for, but I hope you find it useful.
Best of luck to you with the outcome of your issue.
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Oct 2010 • 15 answers
Posted 3 Aug 2013 • 2 answers
Posted 25 Aug 2013 • 3 answers
Posted 22 Aug 2014 • 3 answers
My dr., just prescribed cymbalta 30 mg for my depression. I have been on brintellex 10 mg., and fell
Posted 12 Feb 2015 • 3 answers